A case of atypical Bartonella henselae infection in a patient with methimazole-induced agranulocytosis.
Antithyroid medications such as methimazole and propylthiouracil are commonly used to treat hyperthyroid disorders. Thionamide-induced agranulocytosis is a rare but life-threatening potential side effect of these medicines. In addition to routine monitoring of blood counts, healthcare workers caring for patients on such medication need to be mindful of atypical presentations of acute agranulocytosis throughout the treatment course. The manifestations of underlying infectious aetiologies can be mistaken for more common illness and result in delayed diagnosis. We present a case of a 41-year-old woman receiving methimazole for Grave's disease, who presented to outpatient care with high fever, pharyngitis, lymphadenopathy and jaundice. After failing to respond to empiric antibiotics, a diagnosis of neutropenia was made and the patient was admitted for inpatient care with eventual recovery following a course of granulocyte colony-stimulating factor. A diagnosis of atypical Bartonella henselae was eventually made and treated appropriately. The patient was later discharged and underwent radioactive iodine ablation.
Volume / Issue
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)